Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 86, NWS Melbourne, FL

July 28, 1994Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 28, 1994, 2:59 PM EDT for Orange County, Florida. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
Jul 28, 1994, 2:59 PM EDT (18:59 UTC)
Expired
Jul 28, 1994, 4:00 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:36 AM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 9:36 AM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
933 AM EDT THU JUL 28 1994

TRW MOVG ONSHR W CST AND SHLD RCH INLND FA BY EARLY AFTN. MORN SNDGS
MODIFIED INDC DECENT POS ENERGY AREA AND XPCT SOME STRONG GUSTS AGAIN
AS RECORDED DAB AND MCO ON WED. NO MAJOR CHGS PLANNED FM PREV PKG.

@1...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@2...VOLUSIA BREVARD
@3...INDIAN RIVER MARTIN ST LUCIE

.MLB...SCEC.

PG

In the hours before

Special weather statement, Jul 28, 12:10 PM EDT, 2 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS APPROACHING EAST CENTRAL FLORIDA...

AT 1205 PM...NATIONAL WEATHER SERVICE RADAR INDICATED RAPIDLY
DEVELOPING STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF
PALATKA TO OCALA..AND FROM 10 MILES SOUTHWEST OF BROOKSVILLE TO
NEAR CLEARWATER. A FEW SHOWERS WERE DEVELOPING FROM LAKE GEORGE TO
LEESBURG. MOVEMENT WAS RAPIDLY TO THE NORTHEAST AT 30 MPH.

STRONG THUNDERSTORMS ARE EXPECTED OVER INTERIOR SECTIONS OF EAST
CENTRAL FLORIDA EARLY THIS AFTERNOON AND WILL MOVE TOWARD THE EAST
COAST DURING THE MID AND LATE AFTERNOON. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS..FREQUENT LIGHTNING..AND
VERY HEAVY DOWNPOURS AS THEY PASS. PERSONS IN EAST CENTRAL FLORIDA..
AND BOATERS ON THE INTRACOASTAL AND COASTAL WATERS..SHOULD STAY
ALERT OF THE WEATHER THROUGHOUT THE AFTERNOON AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR LOCAL
TELEVISION OR RADIO STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 12:12 PM EDT, 2 hours 47 minutes before
FLZ041-044>047-053-054-058-059-064-501-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS APPROACHING EAST CENTRAL FLORIDA...

AT 1205 PM...NATIONAL WEATHER SERVICE RADAR INDICATED RAPIDLY
DEVELOPING STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF
PALATKA TO OCALA..AND FROM 10 MILES SOUTHWEST OF BROOKSVILLE TO
NEAR CLEARWATER. A FEW SHOWERS WERE DEVELOPING FROM LAKE GEORGE TO
LEESBURG. MOVEMENT WAS RAPIDLY TO THE NORTHEAST AT 30 MPH.

STRONG THUNDERSTORMS ARE EXPECTED OVER INTERIOR SECTIONS OF EAST
CENTRAL FLORIDA EARLY THIS AFTERNOON AND WILL MOVE TOWARD THE EAST
COAST DURING THE MID AND LATE AFTERNOON. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS..FREQUENT LIGHTNING..AND
VERY HEAVY DOWNPOURS AS THEY PASS. PERSONS IN EAST CENTRAL FLORIDA..
AND BOATERS ON THE INTRACOASTAL AND COASTAL WATERS..SHOULD STAY
ALERT OF THE WEATHER THROUGHOUT THE AFTERNOON AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR LOCAL
TELEVISION OR RADIO STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:12 PM EDT, 1 hour 47 minutes before
FLZ041-044>047-053-054-058-059-064-501-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS MOVING INTO THE INTERIOR OF EAST CENTRAL
FLORIDA...

AT 110 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM LEESBURG TO GROVELAND AND CONTINUED
TO JUST WEST OF LAKELAND. OTHER STRONG THUNDERSTORMS EXTENDED
FROM NEAR THE COAST BETWEEN ST AUGUSTINE AND MATANZAS INLET
SOUTHWEST TO LAKE GEORGE AND ASTOR PARK. MOVEMENT WAS RAPIDLY
TO THE NORTHEAST AT 30 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH FROM
THE COAST BETWEEN FLAGLER BEACH AND MATANZAS TO BETWEEN SANFORD
AND LEESBURG..AND FROM METRO ORLANDO TO CLERMONT. THE THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS..FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN LAKE..VOLUSIA..SEMINOLE..ORANGE AND OSCEOLA
COUNTIES SHOULD BE ALERT FOR THESE THUNDERSTORMS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES. REMEMBER..LIGHTNING CAN STRIKE EVEN WHEN A
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

THUNDERSTORMS WILL MOVE TOWARD THE EAST COAST DURING THE AFTERNOON.
PERSONS ALONG THE EAST COAST..AND MARINE INTERESTS..SHOULD ALSO
REMAIN ALERT OF THE WEATHER DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:14 PM EDT, 1 hour 45 minutes before
FLZ041-044>047-053-054-058-059-064-501-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS MOVING INTO THE INTERIOR OF EAST CENTRAL
FLORIDA...

AT 110 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM LEESBURG TO GROVELAND AND CONTINUED
TO JUST WEST OF LAKELAND. OTHER STRONG THUNDERSTORMS EXTENDED
FROM NEAR THE COAST BETWEEN ST AUGUSTINE AND MATANZAS INLET
SOUTHWEST TO LAKE GEORGE AND ASTOR PARK. MOVEMENT WAS RAPIDLY
TO THE NORTHEAST AT 30 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH FROM
THE COAST BETWEEN FLAGLER BEACH AND MATANZAS TO BETWEEN SANFORD
AND LEESBURG..AND FROM METRO ORLANDO TO CLERMONT. THE THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS..FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN LAKE..VOLUSIA..SEMINOLE..ORANGE AND OSCEOLA
COUNTIES SHOULD BE ALERT FOR THESE THUNDERSTORMS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES. REMEMBER..LIGHTNING CAN STRIKE EVEN WHEN A
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

THUNDERSTORMS WILL MOVE TOWARD THE EAST COAST DURING THE AFTERNOON.
PERSONS ALONG THE EAST COAST..A8ND MARINE INTERESTS..SHOULD ALSO
REMAIN ALERT OF THE WEATHER DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:49 PM EDT, 1 hour 10 minutes before
FLZ038-040-281850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
149 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS IN FLAGLER AND MARION COUNTIES...

STRONG THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHEAST PART OF MARION
COUNTY NORTHEAST OF WIERSDALE AND OVER FLAGLER COUNTY FROM NEAR
BUNNELL NORTH TO THE ST JOHNS COUNTY LINE.

MOVEMENT WAS NORTHEAST ABOUT 30 MPH.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
HAIL MAY ACCOMPANY THE STRONGER STORMS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Jul 28, 2:55 PM EDT, 4 minutes before
FLZ064-059-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORM OVER MARTIN COUNTY...

AT 250 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM NEAR THE COAST BETWEEN ST LUCIE INLET AND
HOBE SOUND. THE THUNDERSTORMS WAS MOVING NORTH AND WILL
REACH STUART AND INTO SOUTH ST LUCIE COUNTY AROUND JENSEN BEACH
DURING THE NEXT HOUR.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...WINDS GUSTING TO 40
MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.  PERSONS IN THIS
AREA SHOULD TAKE COVER IF THREATENING WEATHER APPROACHES. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA UNTIL 900 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:32 PM EDTSevere Thunderstorm WarningMLBLake58 min
Jul 28, 1:55 PM EDTSevere Thunderstorm WarningMLBOrange65 min
Jul 28, 1:57 PM EDTSevere Thunderstorm WarningMLBMarion33 min
Jul 28, 2:43 PM EDTSevere Thunderstorm WarningMLBFlagler62 min
Jul 28, 3:01 PM EDTSevere Thunderstorm WarningMLBSeminole59 min
Jul 28, 3:24 PM EDTSevere Thunderstorm WarningMLBVolusia66 min
Jul 28, 3:44 PM EDTSevere Thunderstorm WarningMLBBrevard61 min
Jul 28, 3:56 PM EDTSevere Thunderstorm WarningMLBOkeechobee49 min
Jul 28, 5:00 PM EDTSevere Thunderstorm WarningMLBBrevard45 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.